[Skip to Navigation]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 34.239.150.57. Please contact the publisher to request reinstatement.
Article
May 1959

Chlorothiazide Drug Eruption Involving Photosensitization

AMA Arch Derm. 1959;79(5):592. doi:10.1001/archderm.1959.01560170090018
Abstract

Chlorothiazide (Diuril) is finding increased use in medicine as a diuretic. It is related to the sulfonamide group of drugs, and, therefore, drug reactions occurring during its administration would not be unexpected. Several cases of drug reactions to chlorothiazide have already been reported.1,2 Another case is reported herein, one in which, for the first time, light influenced the reaction.

It occurred in a woman of 87 years, seen in Dr. Rattner's practice, who presented a painless nonpruritic eruption, consisting of numerous tiny petechiae confined to the exposed areas of the body. They were much more predominant on the anterior surface of the legs, which had been deliberately exposed to the sun. But most interesting was the striking pattern on the feet, where the eruption affected only the open areas of her shoes, particularly the great toe—she wore open-toe shoes.

She had been taking chlorothiazide for chronic cardiac disease

×